Alert archive / Washington / Wind Advisories in 2017
Wind Advisory 9, NWS Portland, OR
NWS Portland, OR issued this wind advisory at Nov 7, 2017, 2:55 AM PST. It took effect at Nov 7, 2017, 12:00 PM PST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Nov 7, 2017, 2:55 AM PST (10:55 UTC)
- In effect from
- Nov 7, 2017, 12:00 PM PST
- Expired
- Nov 8, 2017, 3:13 AM PST
- In force
- 15 hr
- Issued by
- NWS Portland, OR
The text
As transmitted.
895 WWUS76 KPQR 071055 NPWPQR URGENT - WEATHER MESSAGE National Weather Service Portland OR 255 AM PST Tue Nov 7 2017 ORZ006-WAZ039-080000- /O.NEW.KPQR.WI.Y.0009.171107T2000Z-171109T0300Z/ Greater Portland Metro Area-Greater Vancouver Area- Including the cities of Gresham, Troutdale, and Washougal 255 AM PST Tue Nov 7 2017 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 7 PM PST WEDNESDAY NEAR THE GORGE... The National Weather Service in Portland has issued a Wind Advisory Near the Gorge, which is in effect from noon today to 7 PM PST Wednesday. * WINDS...East 20 to 30 mph with gusts 35 to 50 mph. Strongest winds east of I-205. * TIMING...Increasing winds today. Strongest winds tonight into Wednesday morning. * IMPACTS...Strong winds may blow down limbs and weak trees. Scattered power outages possible. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 mph or gusts will range between 45 and 57 mph. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. && $$
2 follow-up statements
153 WWUS76 KPQR 072221 NPWPQR URGENT - WEATHER MESSAGE National Weather Service Portland OR 221 PM PST Tue Nov 7 2017 ORZ006-WAZ039-081300- /O.CON.KPQR.WI.Y.0009.000000T0000Z-171109T0300Z/ Greater Portland Metro Area-Greater Vancouver Area- Including the cities of Gresham, Troutdale, and Washougal 221 PM PST Tue Nov 7 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM PST WEDNESDAY NEAR THE GORGE... * WINDS...East 20 to 30 mph with gusts 35 to 50 mph. Strongest winds east of I-205. * TIMING...Increasing winds today. Strongest winds tonight into Wednesday morning. * IMPACTS...Strong winds may blow down limbs...trees...and power lines. Scattered power outages are expected. High profile vehicles may be blown over. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory is issued when sustained winds are forecast to be 31 to 39 mph or gusts will range between 45 and 57 mph. Winds of these magnitudes may cause minor property damage without extra precautions. Motorists in high profile vehicles should use caution until the winds subside. && $$
384 WWUS76 KPQR 081113 NPWPQR URGENT - WEATHER MESSAGE National Weather Service Portland OR 313 AM PST Wed Nov 8 2017 ORZ006-WAZ039-081215- /O.CAN.KPQR.WI.Y.0009.000000T0000Z-171109T0300Z/ Greater Portland Metro Area-Greater Vancouver Area- 313 AM PST Wed Nov 8 2017 ...WIND ADVISORY IS CANCELLED... The National Weather Service in Portland has cancelled the Wind Advisory. Conditions will remain breezy through the western Columbia Gorge and eastern Portland and Vancouver metro areas, decreasing this afternoon and evening. Minimal impacts expected. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this wind advisory went out at Nov 7, 2:55 AM PST, 0 minutes earlier.
Area forecast discussion, Nov 7, 2:55 AM PST, 0 minutes before
Area Forecast Discussion
National Weather Service Portland OR
255 AM PST Tue Nov 7 2017
.SYNOPSIS...East winds have ramped up across southwest Washington and
Northwest Oregon, especially near the Columbia Gorge. Areas with
east winds will stay out of the fog tonight, but some locations near
Kelso, WA and in the south Willamette Valley, protected from the east
winds, are starting to see some fog or freezing fog develop. East
winds will be the story today, with increasing winds, especially near
the Columbia River Gorge. Strongest winds will be tonight through
Wednesday morning. An approaching frontal system will spread
precipitation across the forecast area on Wednesday, with a small
threat of freezing or frozen precipitation for the Hood River Valley.
Generally wet weather will continue through Friday, as a couple more
disturbances move onshore late this week.
&&
.SHORT TERM...Today through Thursday...East winds are on the rise
this morning, as the TTD-DLS pressure gradient, mentioned to be -3.7
mb in the evening discussion has now dropped to -5.5 mb. Already
seeing gusts to 35 mph near TTD, and 30 mph at PDX. Have issued a
Wind Advisory for our north Willamette Valley zones east of I-205 in
the Portland area and east of I-205 in Clark County starting at noon
today. This is where the strongest winds will be in the
Portland/Vancouver metro area. Winds in this area will be gusting up
to 35 to 50 mph. Winds in the west end of the Gorge will be gusting
45 to 60 mph. These winds could bring down some limbs or weak trees.
Also some power outages possible.
East winds are keeping most of the area clear of any fog, but some
areas protected from the wind are seeing fog start to develop,
generally around Kelso and down near Eugene. Starting to see high
clouds move in ahead of the approaching system that will bring rain
on Wednesday. Will see high clouds increasing today, but today will
be another dry day. Temps will be on the cool side, with highs only
expected to reach the upper 40s to near 50.
The next concern is a rather strong and well-developed system that
will slowly approach Tuesday night and Wednesday. Gradients will
remain easterly ahead of this system, so there is no threat of high
wind along the coast. Precipitation will be slow to move onshore due
to the increasing offshore flow Tuesday night and Wednesday, likely
waiting until Wednesday to spread onshore. Inland areas will probably
not see much precipitation until Wednesday afternoon and evening as
the occluded front moves onshore.
The east winds through the Gorge raise the possibility of the first
freezing rain event of the season for the eastern sections of the
Gorge and in the Upper Hood River Valley. However, the arrival of
precipitation with this system is later in the day, by which time
temperatures will likely have risen above freezing. The chance might
be a bit better Wednesday night and early Thursday with temperatures
dipping back down. The caveat to all of this is that road sub-surface
temperatures are 40 to 50 degrees currently, so don't think any
freezing rain would actually cause travel concerns. It would likely
be more of a nuisance, accumulating on plants and potentially parked
cars.
Wednesday's system will continue to affect the area through Thursday,
bringing additional rain and snow. However, it looks like it will
track well north of the local area, keeping snow levels around
Cascade pass level. In other words, do expect some snow accumulation
on the passes, but not much below the passes. At this point it
doesn't look like there will be enough snow to warrant even an
advisory, but will keep an eye on it over the coming days.
-McCoy/Pyle
.LONG TERM...Thursday night through Monday...No Changes. Previous
Discussion Follows...The progressive weather pattern will persist for
the foreseeable future. Models continue to show the upper level low
lingering over the Pac NW through Friday. This will keep periods of
valley rain and mountain snow showers going as a weak disturbance
rotates around the base of the low. A weak transient upper level
ridge appears to move across the region on Saturday which could dry
things out briefly. However, the flow looks to remain somewhat
westerly so cannot completely rule out the chance for a stray shower
or two. Models then show another vigorous frontal system impacting
the forecast area late in the weekend into early next week. This will
likely bring another round of heavy rain and mountain snow on Sunday,
with conditions becoming more showery on Monday. Details for this
system are still up in the air due to considerable differences among
the models. Will continue to monitor its evolution and hone in on the
exact impacts in the coming days. /64
&&
.AVIATION...High pres over Pac NW, with low pres well offshore.
VFR today and tonight, with variable mid and high clouds.
Offshore flow increasing, with gusty east winds in/around the
Columbia River Gorge, as well as higher terrain and coastal
areas. Will have patchy IFR stratus/fog this am in Willamette
Valley to south of KS12, and in Cowlitz Valley north of KKLS.
KPDX AND APPROACHES...VFR today, with variable high clouds. East
winds 10 to 20 kt, with gusts up to 30 kt at times through Wed
am at KPDX. Strongest winds will be tonight into early Wed am. As
usual, east winds will be stronger towards Columbia River Gorge.
&&
.MARINE...Gusty east to southeasterly winds on the waters this
am, with winds gusting 20 to 25 kt. Rather impressive gradient
will sit over the coastal waters today through Wed night, but
orientation favors gusty southeast winds. Gradient will tighten a
bit tonight, with gusts 35 to 45 kt over the outer waters. As
such, have issued Gale Warning for the outer waters. Winds not as
strong as get closer to shore, but enough to maintain small
craft advisory through Wed. Strongest winds will generally stay
beyond 30 miles from shore.
Models continue to show low pres that will swing closer to the
region as it moves northeast towards Vancouver Island on Wed.
While the low stays well offshore, it will swing cold front
across the coastal waters later Wed. Expect gales to decease
rapidly, after the front moves across the waters.
Now, seas will be on the rise, thanks mostly in part to the winds
well offshore. Likely will see choppy seas 11 to 15 ft later
tonight, and 15 to 20 ft for Wed into Wed evening. Like the
winds, highest seas will stay over the outer waters. Seas will
subside on Thu.
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Wind Advisory for this afternoon through 7 pm Wed for
eastern part of the Greater Portland Metro area.
WA...Wind Advisory for this afternoon through 7 pm Wed for
eastern part of the Greater Vancouver area.
PZ...Small Craft Advisory for winds today on all waters.
Gale Warning tonight through Wed night on outer waters, or
10 to 60 nm offshore, from Cape Shoalwater to Florence.
Small Craft Advisory for winds tonight through Wed night
on the inner waters, or shore to 10 nm offshore, from
Cape Shoalwater to Florence.
Small Craft Advisory for hazardous seas later tonight
through Wed night on inner waters, or shore to 10 nm
offshore, from Cape Shoalwater to Florence.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 7, 2:37 AM PST | Gale Warning | PQR | 42 hr | |
| Nov 7, 2:37 AM PST | Small Craft Advisory for Hazardous Seas | PQR | 3 days | |
| Nov 7, 8:33 AM PST | Small Craft Advisory for Rough Bar | PQR | 51 hr |
Nearby
Wind Advisories in Washington, 2017Wind Advisories in Oregon, 2017Every wind advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.